Home » Frequently asked Questions on Health » Is there any treatment for chloroquine toxicity affecting the eyes?

Is there any treatment for chloroquine toxicity affecting the eyes?

Q: I am a 59 years old woman and was taking Plaquenil till last year for the past 14 years. Is there any treatment for Plaquenil toxicity in the eyes? What would be the prognosis?

A:Hydroxychloroquine is the pharmacologic name of the drug you have been on. It does produce maculopathy, or damage to the central retina of the eye. The letters and objects may appear distorted. You have not mentioned what kind of problem you have in your eyes. In early stages withdrawal of drug will help. This will be of use especially when only blurring is present and no retinal signs. If serious toxic symptoms are already there, it has been suggested that ammonium chloride (8 g qd in divided doses for adults) be administered orally 3-4 times/wk for several months after Chloroquine has been stopped. Acidification of the urine increases renal excretion of the 4-aminoquinoline compounds by 20-90%. If you have impaired renal function and/or metabolic acidosis, caution must be taken. Do consult your doctor before any treatment.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------